How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Peter Your Own Question
Dr. Peter
Dr. Peter, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 28109
Experience:  16 years of internal medicine, surgery, and preventive care.
25161683
Type Your Dog Veterinary Question Here...
Dr. Peter is online now
A new question is answered every 9 seconds

I was giving my two dogs their morning meds and accidently

Customer Question

Good morning. I was giving my two dogs their morning meds and accidently gave my 6 lb. dog 1 500 mg of Cephalexin. What should I do?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Peter replied 1 year ago.

Welcome and thanks for asking your question. My name is***** am a licensed veterinarian. I am currently not set up to make a live call. But, I am happy to answer your question on this thread. First I need to ask you a few questions so that I can be well informed and give you the best advice.

1- How long has it been since you gave the Cephalexin?

2- Do you have hydrogen peroxide 3%?

Customer: replied 1 year ago.
Within the past 30 minutes.I don't have hydrogen peroxide, but I can go to the store to get some.
Expert:  Dr. Peter replied 1 year ago.

1- Is she currently on any medication?

Customer: replied 1 year ago.
She has heart issues. Is taking vetmedin 1.25 Mg; Enalapril 1.25 mg; Theophylline 25 mg; and Hydroxyzine 5 mg - all 2 X a day.
Expert:  Dr. Peter replied 1 year ago.

Friend, at this dose cephalexin can cause crystals that damage the kidneys. For this reason it is best to try to induce vomiting and get it out of the stomach; need to move quickly before the pill moves out of the stomach. This is what you can do once you have the peroxide 3%:

1- Give her 1 teaspoon of hydrogen peroxide orally to induce vomiting.

2- Allow her to walk for a minute and move her belly to mix stomach content with peroxide. If she does not vomit within 5-10 minutes, repeat it again. Can give a total of 3 times 5-10 minutes apart.

3- If you do not see the cephalexin in the vomit or she does not vomit I would have her checked in to ER vet to start her on IV fluids and help the body metabolize and get rid of the cephalexin to protect her kidneys.

Please do not forget to rate my answer - I hope you found it to be excellent. If there’s more I can do, please use the reply tab and let me know. It’s my goal to provide you with excellent service." Thank you for your business and I hope to work with you again soon!

Related Dog Veterinary Questions